Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

February 28, 2017Lee County, Iowa; Hancock County, Henderson County, McDonough County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 28, 2017, 3:04 PM CST for Lee County, Iowa; Hancock County, Henderson County, McDonough County, Illinois; Clark County, Missouri. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 3:04 PM CST (21:04 UTC)
Expired
Feb 28, 2017, 3:45 PM CST
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lee County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 3:24 PM CSTHAIL 0.25Montrose, IAPEA SIZED HAIL JUST ENDED.
Feb 28, 3:25 PM CSTHAIL 13 Se Dallas City, ILSTARTED AS PEA SIZED AND INCREASED TO QUARTER. HAIL FELL FOR 2 MINTUES.
Feb 28, 3:37 PM CSTHAIL 1.25La Harpe, IL
Feb 28, 3:40 PM CSTTSTM WND DMG1 N La Harpe, IL1 INCH BRANCH DOWN ALONG HIGHWAY 94.
Feb 28, 3:40 PM CSTHAIL 11 N La Harpe, IL3 TO 4 MILE LONG SWATH OF 1 INCH HAIL COVERING HIGHWAY 94.
Feb 28, 3:45 PM CSTHAIL 1.754 S Raritan, ILAT LEAST GOLF BALL SIZE HAIL. REPORT WAS DELAYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:57 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS53 KDVN 282104
SVRDVN
ILC067-071-109-IAC111-MOC045-282145-
/O.NEW.KDVN.SV.W.0001.170228T2104Z-170228T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
304 PM CST TUE FEB 28 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Hancock County in west central Illinois...Henderson County in west 
  central Illinois...McDonough County in west central Illinois... 
  Lee County in southeastern Iowa...Clark County in northeastern 
  Missouri...

* Until 345 PM CST

* At 303 PM CST, a severe thunderstorm was located over Keokuk,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Madison, Keokuk, Nauvoo, Hamilton, Warsaw, La Harpe, Dallas
  City, Montrose, Terre Haute, Alexandria, Ferris, Colusa, Adrian,
  Burnside, Niota, Disco, St. Francisville, Lomax, Elvaston and
  Pontoosuc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

A tornado watch remains in effect until 1000 PM CST for west central
Illinois...southeastern Iowa...and northeastern Missouri.

LAT...LON 4046 9159 4063 9135 4072 9116 4070 9111
      4072 9111 4070 9086 4064 9079 4061 9077
      4029 9147
TIME...MOT...LOC 2103Z 240DEG 48KT 4043 9143 

HAIL...1.25IN
WIND...60MPH
 
$$

UTTECH
2 follow-up statements
629 
WWUS53 KDVN 282119
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
319 PM CST TUE FEB 28 2017

MOC045-282127-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-170228T2145Z/
Clark MO-
319 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CST for west central
Illinois...southeastern Iowa...and northeastern Missouri.

LAT...LON 4046 9154 4063 9135 4072 9116 4070 9111
      4072 9111 4070 9086 4061 9077 4040 9132
TIME...MOT...LOC 2117Z 239DEG 46KT 4052 9122 

$$

ILC067-071-109-IAC111-282145-
/O.CON.KDVN.SV.W.0001.000000T0000Z-170228T2145Z/
Hancock IL-Henderson IL-McDonough IL-Lee IA-
319 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST 
FOR PORTIONS OF HANCOCK...HENDERSON...MCDONOUGH AND LEE COUNTIES...

At 317 PM CST, a severe thunderstorm was located over Adrian, or 8
miles northwest of Carthage, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Fort Madison, Keokuk, Nauvoo, Hamilton, La Harpe, Dallas City,
Montrose, Terre Haute, Ferris, Colusa, Adrian, Burnside, Niota,
Disco, Lomax, Pontoosuc, Keokuk Airport, Nauvoo State Park, Bluff
Park and Galland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

A tornado watch remains in effect until 1000 PM CST for west central
Illinois...southeastern Iowa...and northeastern Missouri.

LAT...LON 4046 9154 4063 9135 4072 9116 4070 9111
      4072 9111 4070 9086 4061 9077 4040 9132
TIME...MOT...LOC 2117Z 239DEG 46KT 4052 9122 

HAIL...1.50IN
WIND...60MPH
 
$$

UTTECH
438 
WWUS53 KDVN 282134
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CST TUE FEB 28 2017

ILC067-071-109-IAC111-282145-
/O.CON.KDVN.SV.W.0001.000000T0000Z-170228T2145Z/
Hancock IL-Henderson IL-McDonough IL-Lee IA-
334 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST 
FOR PORTIONS OF HANCOCK...HENDERSON...MCDONOUGH AND LEE COUNTIES...

At 333 PM CST, a severe thunderstorm was located over Terre Haute, or
14 miles southeast of Burlington, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Fort Madison, Nauvoo, La Harpe, Dallas City, Terre Haute, Colusa,
Adrian, Burnside, Disco, Niota, Lomax, Pontoosuc, Nauvoo State Park
and Bluff Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

A tornado watch remains in effect until 1000 PM CST for west central
Illinois...and southeastern Iowa.

LAT...LON 4054 9145 4063 9135 4072 9116 4070 9111
      4072 9111 4070 9086 4061 9077 4049 9111
TIME...MOT...LOC 2133Z 240DEG 48KT 4063 9097 

HAIL...1.50IN
WIND...60MPH
 
$$

UTTECH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 12:31 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 28, 12:31 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1231 PM CST Tue Feb 28 2017

...Noon Hydrology Update...

.SYNOPSIS...
Issued at 345 AM CST Tue Feb 28 2017

A few thunderstorms have developed south of I-80 just north of a
warm front. Otherwise, the main area of showers and a few storms
extended from WI into western IN and into the MO Ozarks.

65 kt bulk shear was located in the Omaha area and southward into
western MO with MUCAPE of 1000 J/KG into central MO and far sw IA.

3 am temperatures ranged from 37 at Independence to 55 at Keokuk.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 345 AM CST Tue Feb 28 2017

Forecast focus on severe thunderstorm potential especially this
afternoon and evening.

Today: Scattered elevated thunderstorms should occur this morning
along and north of a northward advancing warm front. There is the
potential for these storms to be accompanied by hail around 1 inch
and gusty winds. Late this morning and into the early afternoon
there should be a brief lull in convection as the warm front lifts
north of the dvn cwa. Partly sunny skies should allow for
temperatures to push to record territory at some locations for the
last day of February. Of the main climate sites Moline and
Burlington seem to be the locations for breaking the record high
for this date. Afternoon highs should range from the mid 50s at
Independence the lower 70s in our far south.

Convection mid afternoon through this evening: A couple of low
pressure systems and strong cold front will push across the cwa.
The HRRR and NAM 4km develop strong to severe convection across
eastern IA and northern IL during this time. Bulk shear will be
strong (60 kt) and SBCAPE will be around 1500 J/KG which will be
sufficient for rotating updrafts (supercells) capable of large
hail up to golf ball size. A squall line should rapidly form along
the advancing cold front with damaging winds the primary threat.
However, tornadoes are also possible embedded in the line
especially where any breaks in the line occur. SPC has a slight
risk of severe storms in our se cwa where the greater threat
exists. Have mentioned severe in the grids for the area in the
slight risk.

Tonight: Severe storms this evening in our east and south will
come to an end by midnight, if not sooner, as the cold front
sweeps off to our east. Cold air wrapping back around the
departing surface low should turn the rain over to snow late
tonight in our far nw cwa, but no accumulation is expected.
Minimum temperatures should range from the mid 30s at Independence
to the lower 40s southeast.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 345 AM CST Tue Feb 28 2017

he weather turns back to a more typical March fashion for the mid
to late week periods. Wednesday will feature much cooler
temperatures with rain or snow showers and blustery winds.
Temperatures then remain in the 40s through Friday, before returning
to the 50s and 60s over the weekend as the upper flow returns to a
more zonal configuration.

Wednesday: Low pressure becomes more organized as it departs over
the Great Lakes ahead of the primary upper level shortwave. The NAM
remains more bullish with a secondary impulse rotating into the area
in the northwest cold air advection low level flow that follows,
which results in heavier snow than other model consensus places over
the northwest during the day. For now, will keep the forecast
trended toward the less bullish non-NAM blends with rain or snow
showers in the low level cyclonic flow under the secondary round of
upper level forcing during the day, with resulting QPF as high as
.15 along the highway 20 corridor and much lighter amounts to the
south. Will have up to an inch of snow possible across the north,
where falling snow will have to combat with warm ground temperatures
and marginal 2 meter temperatures. High temperatures from the mid
30s north to mid 40s south may occur early in the afternoon.

A rather active northwest flow follows with possible precipitation
from embedded clipper-like systems Thursday and again late Friday.
Highs in the upper 30s to upper 40s and lows mainly in the 20s will
be close to early March normals.

Much above normal temperatures return Saturday through Monday as
warm air building under an upstream broad ridge aloft spreads
eastward. Models are in poor agreement with synoptic systems toward
day 7 and for now, following a blended approach, will have low
confidence chances for rain from late Sunday through Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1150 AM CST Tue Feb 28 2017

Low pressure system will bring a round of showers and thunderstorms
this afternoon and evening. There is a risk for strong or severe
storms at KMLI and KBRL. However, coverage is expected to remain
scattered and storms may not congeal into a line until they are
east of KMLI/KBRL. For ceilings, anticipate deteriorating
conditions tonight behind the cold front. IFR most likely at
KDBQ/KCID. Wrap around moisture Wednesday morning will change to
snow at KDBQ/KCID. Minor accumulations are possible probably after
18Z/Wednesday at KDBQ. Uttech

&&

.HYDROLOGY...
Issued at 1220 PM CST Tue Feb 28 2017

Many area rivers continue to be on the rise due to recent rainfall
locally, and routed water from upstream due to both rainfall and
snow melt to the north. Additional rainfall amounts from this
afternoon through tomorrow morning will range from around a
quarter inch, to over three quarters of an inch. The higher
amounts will occur under the thunderstorms and be localized.
Taking this all into account and the routed water coming from
upstream, with somewhat higher confidence have upgraded the river
flood watches to warnings for the Mississippi sites at Rock
Island, Muscatine, New Boston, and Keithsburg. Additionally, have
upgraded Gladstone and Burlington to Major flood stage by early
next week. These southern sites river levels become enhanced from
flow input/contribution from the Iowa/Cedar Rivers. Have gone with
a river flood watch for Fulton and IL City on the Mississippi
with lower confidence that they may just reach flood stage or fall
just short late in the coming weekend.

As for the tributaries, confidence is high enough in the routed
water from upstream along with some rainfall tonight, to upgrade the
Wapsipinicon River near De Witt to a flood warning. Forecast has it
falling just short of moderate flood stage later Thu night, and will
have to watch trends of a possible higher crest getting into the
moderate category. Rises near or above action stage still expected
on portions of the Iowa and Cedar Rivers, with Conesville on the
Cedar cresting now above flood stage. Projected rainfall through
Wednesday morning may push both Joslin and Moline on the Rock River
above action stage Fri into Sat.     ..12..

&&

.CLIMATE...
ISSUED AT 305 AM CST Tue Feb 28 2017

Record Highs for today February 28...

Moline.........66 in 2016
Cedar Rapids...64 in 1932
Dubuque........62 in 1895
Burlington.....69 in 1932

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...Uttech
HYDROLOGY...12
CLIMATE...Haase
Hazardous weather outlook, Feb 28, 2:47 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
247 PM CST Tue Feb 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
247 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

This afternoon and evening, a strong cold front will sweep across
the outlook area. Scattered severe storms are likely. The primary
threats are hail around golfball size and damaging wind gusts
around 70 mph. Isolated tornadoes are also possible. Severe
weather is most favored from 3 pm to 10 pm. Storm speeds around
50 mph will leave little time to take shelter. Remain alert for
later statements and warnings.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow showers are likely across east central Iowa and northwest
Illinois Wednesday. Accumulations around an inch or two are
possible along the highway 20 corridor. This will cause slick
roads and brief periods of low visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

RP Kinney

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:54 AM CSTSpecial Weather StatementDVNLouisa51 min
Feb 28, 10:16 AM CSTRiver Flood WarningDVNClinton, Scott6 days
Feb 28, 10:39 AM CSTRiver Flood WarningDVNMuscatine, Scott6 days
Feb 28, 10:39 AM CSTRiver Flood WarningDVNLouisa, Muscatine7 days
Feb 28, 10:39 AM CSTRiver Flood WarningDVNLouisa9 days
Feb 28, 10:39 AM CSTRiver Flood WarningDVNDes Moines, Louisa10 days
Feb 28, 10:52 AM CSTRiver Flood WatchDVNClinton8 days
Feb 28, 10:52 AM CSTRiver Flood WatchDVNMuscatine4 days
Feb 28, 3:26 PM CSTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington36 min
Feb 28, 3:28 PM CSTTornado WarningDVNClinton, Scott47 min
Feb 28, 3:44 PM CSTSevere Thunderstorm WarningDVNLee46 min
Feb 28, 3:51 PM CSTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine39 min
Feb 28, 4:01 PM CSTSevere Thunderstorm WarningDVNCedar, Clinton, Scott59 min
Feb 28, 4:02 PM CSTTornado Warning Tornado observedDVNClinton22 min
Feb 28, 4:23 PM CSTSevere Thunderstorm WarningDVNClinton67 min
Feb 28, 5:19 PM CSTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington26 min
Feb 28, 5:28 PM CSTSevere Thunderstorm WarningDVNCedar, Johnson29 min
Feb 28, 5:44 PM CSTSevere Thunderstorm WarningDVNJohnson31 min
Feb 28, 3:54 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam51 min
Feb 28, 4:10 PM CSTSevere Thunderstorm WarningDVNBureau, Henry35 min
Feb 28, 4:42 PM CSTTornado WarningDVNBureau, Putnam14 min
Feb 28, 4:46 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam44 min
Feb 28, 4:46 PM CSTTornado WarningDVNWhiteside15 min
Feb 28, 4:47 PM CSTTornado WarningDVNPutnam8 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.